Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 66, NWS Salt Lake City, UT

August 13, 2022Tooele County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 13, 2022, 9:07 PM MDT for Tooele County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2022, 9:07 PM MDT (03:07 UTC)
Expired
Aug 14, 2022, 12:00 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 93 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2022-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2022-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2282 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WGUS55 KSLC 140307
FFWSLC
UTC045-140600-
/O.NEW.KSLC.FF.W.0066.220814T0307Z-220814T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
907 PM MDT Sat Aug 13 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  The Jacob City Burn Scar in...
  Eastern Tooele County in northern Utah...

* Until midnight MDT.

* At 907 PM MDT, Emergency management reported thunderstorms 
  producing heavy rain over the Jacob City Burn Scar. Additional 
  rainfall amounts of 0.1 to 0.25 inches are possible in the warned 
  area. Flash flooding is already occurring.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Jacob City Burn Scar in Solider Canyon. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Jacob City
           Burn Scar.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of areas in and around
           the Jacob City Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Eastern Tooele County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Jacob City Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4045 11232 4046 11226 4039 11225 4040 11229
      4042 11237 4044 11236

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Church
2 follow-up statements
074 
WGUS75 KSLC 140450
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1050 PM MDT Sat Aug 13 2022

UTC045-140600-
/O.CON.KSLC.FF.W.0066.000000T0000Z-220814T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tooele UT-
1050 PM MDT Sat Aug 13 2022

...FLASH FLOOD WARNING FOR THE JACOB CITY BURN SCAR REMAINS IN 
EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR EASTERN TOOELE COUNTY...

At 1050 PM MDT, Emergency management reported thunderstorms 
producing heavy rain over the Jacob City Burn Scar. Flash flooding 
is already occurring.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Jacob City Burn Scar in Solider Canyon. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Jacob City Burn Scar.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of areas in and around
         the Jacob City Burn Scar.

Some locations that will experience flash flooding include...
  areas along the Soldier Creek between the burn scar and SR-36

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Jacob City Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4045 11232 4046 11226 4039 11225 4040 11229
      4042 11237 4044 11236

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Church
412 
WGUS75 KSLC 140559
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1159 PM MDT Sat Aug 13 2022

UTC045-140609-
/O.EXP.KSLC.FF.W.0066.000000T0000Z-220814T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tooele UT-
1159 PM MDT Sat Aug 13 2022

...FLASH FLOOD WARNING FOR THE JACOB CITY BURN SCAR WILL EXPIRE AT 
MIDNIGHT MDT TONIGHT FOR EASTERN TOOELE COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat at this time. However, light rain will continue for the next 
1 to 2 hours, with some brief moderate rain possible. Please 
continue to heed remaining any closures.

LAT...LON 4045 11232 4046 11226 4039 11225 4040 11229
      4042 11237 4044 11236

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:05 PM MDT, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 13, 3:05 PM MDT, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
305 PM MDT Sat Aug 13 2022

.SYNOPSIS...Southerly flow will keep a steady stream of monsoonal
moisture across Utah and southwest Wyoming through the remainder
of the weekend. This will result in a daily threat of showers and
thunderstorms capable of producing heavy rain. Northern Utah
should partially dry out during the early to middle portion of the
week while central and southern Utah remain active.

&&

.SHORT TERM (Through 12Z Monday)...High pressure remains centered
over Colorado this afternoon as a low over the Pacific Northwest
slides northward. This means that southerly flow continues to
persist over Utah and southwest Wyoming, allowing deep monsoonal
moisture to remain in place. Showers and thunderstorms are once
again developing, and as has been the case in days previous, the
main threat with these cells is heavy rain that could cause flash
flooding. What's different from the last few days is the approach
of jet streak over the Great Basin that is adding to instability,
particularly over northwest Utah, and bringing a bit of shear as
well that may result in some more organized convection through the
early evening.

With the ridge sliding a bit farther eastward tomorrow, will see a
slight eastward adjustment in the location of the highest moisture
over the area. With this expected more eastward extent of the most
widespread convection, have added the San Rafael Swell to the
going Flood Watch for tomorrow. Otherwise, the pattern should
change little tomorrow with another round of fairly widespread
convection capable of producing heavy rain.

.LONG TERM (After 12Z Monday)...Next week, the western CONUS ridge
amplitude builds into southern Canada and the Pacific northwest,
where the greatest height anomalies are centered. Initially the
ridge axis will be over to slightly west of Utah which will help
direct northward monsoon moisture advection to our west across
Nevada, while lingering moisture remains in place across southern
Utah. The small differences among the ensemble clusters by mid to
late week are in how the ridge axis shifts and exactly how strong
it remains, and whether we start to see a bit more westerly flow
across northern Utah. Initially a bit more westerly flow could
advect in the moisture plume to our west, but eventually lead to a
slight drying trend across northern Utah by the weekend.
Regardless of the exact details, temperatures will run right
around average for this time of year, and we will continue to see
daily shower and thunderstorm chances through next week, which of
course means a continued threat for isolated flash flooding.

&&

.AVIATION...KSLC...Conditions remain generally unchanged from
previous days as afternoon convection is expected throughout the
area, dying off after sunset. VFR conditions are expected outside of
any thunderstorms directly impacting the terminal, of which there is
a low probability at this time. Overnight tonight, light showers
could persist as late as 09Z. Low confidence that winds will manage
to shift out of the northwest during the day on Sunday, perhaps
becoming stronger out of the south.

.REST OF UTAH AND SOUTHWEST WYOMING...Continued convective activity
across the forecast area will lead to isolated drops to IFR in heavy
rain associated with thunderstorms impacting terminals at times.
Otherwise, can expect VFR conditions at most terminals. There is a
chance that light showers will persist overnight along a line from
PVU to HCR, with low stratus or broken fog setting up at area
terminals. Generally, the more impactful convection is expected to
wrap up by 04Z across the forecast area.

&&

.FIRE WEATHER...In between low pressure to the west and high
pressure over Colorado, Utah remains under southerly flow aloft
that continues to keep deep monsoonal moisture over the area. As
has been the case for the past several days, showers and
thunderstorms are developing over a large portion of the area, and
any storms that develop will produce heavy rain capable of causing
flash flooding. Conditions remain similar on Sunday, though the
axis of highest moisture will shift slightly east. The high to the
west is expected to lift northward by Sunday, allowing for a more
northerly flow to develop over northern Utah by Monday, promoting
a warming and drying trend as moisture remains over central and
southern Utah. There is some indication the deeper moisture will
return back northward late in the upcoming week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through Sunday evening for UTZ111>113-116>120-
     122>129.

     Flood Watch from Sunday afternoon through Sunday evening for
     UTZ121.

WY...Flood Watch through Sunday evening for WYZ021.

&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Church
AVIATION...Wessler

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Aug 13, 3:07 PM MDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
08/13/2022                   WAYNE              UT   PARK/FOREST SRVC

            SCENIC DRIVE CLOSED DUE TO FLOODING IN GRAND WASH.

&&

LC
Special weather statement, Aug 13, 3:55 PM MDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
355 PM MDT Sat Aug 13 2022

UTZ122-132230-
Southwest Utah UT-
355 PM MDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of north central Beaver
County through 430 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Milford. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milford.

This includes Utah Route 21 between mile markers 62 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3846 11328 3853 11324 3857 11314 3857 11287
      3837 11299 3825 11320
TIME...MOT...LOC 2155Z 327DEG 3KT 3845 11316

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Local storm report, Aug 13, 5:18 PM MDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 PM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
08/13/2022                   WAYNE              UT   PARK/FOREST SRVC

            8 INCHES OF WATER FLOWING IN CAPITOL GORGE AND 6 INCHES
            OF WATER FLOWING IN GRAND WASH.

&&

LC
Local storm report, Aug 13, 6:38 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
638 PM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     1 NNW BEAVER            38.29N 112.65W
08/13/2022  M64 MPH          BEAVER             UT   MESONET

&&

CHURCH
Local storm report, Aug 13, 7:07 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
707 PM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      11 SSE TOOELE           40.38N 112.24W
08/13/2022                   TOOELE             UT   EMERGENCY MNGR

            OPHIR CANYON ROAD HAD A WASHOUT. TIME OF EVENT ESTIMATED.

&&

LC
Special weather statement, Aug 13, 8:57 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
857 PM MDT Sat Aug 13 2022

UTZ101-140400-
Great Salt Lake Desert and Mountains UT-
857 PM MDT Sat Aug 13 2022

...Strong thunderstorms will impact portions of south central Box
Elder and western Tooele Counties through 1000 PM MDT...

At 855 PM MDT, the public reported strong thunderstorms along a line
extending from 18 miles west of Knolls to 19 miles south of Utah Test
and Training Range South. Movement was east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Mesonet reported wind gusts up to 55 mph along I-80.

IMPACT...Gusty winds could cause difficult cross winds on I-80 and
         blow around unsecured objects.

Locations impacted include...
Utah Test and Training Range South, Dugway Proving Ground Test Range,
Knolls, Utah Test and Training Range North and Bonneville Salt Flats.

This includes Interstate 80 in Utah between mile markers 15 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4108 11319 4007 11317 4007 11375 4094 11378
TIME...MOT...LOC 0255Z 263DEG 10KT 4074 11363 4018 11359

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Church

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:31 PM MDTFlash Flood Warning Considerable damage threatSLCEmery, Wayne3 hr
Aug 13, 6:46 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 13, 8:57 PM MDTSpecial Weather StatementSLCTooele63 min
Aug 14, 1:23 PM MDTFlood WatchSLCEmery, Garfield, Iron, Kane, San Juan, Sevier and 2 more32 hr
Aug 14, 3:45 PM MDTFlash Flood Warning Considerable damage threatSLCKane5 hr
Aug 14, 3:49 PM MDTSpecial Weather StatementSLCWashington26 min
Aug 14, 4:10 PM MDTAreal Flood AdvisorySLCKane16 min
Aug 14, 4:21 PM MDTSpecial Weather StatementSLCBox Elder39 min
Aug 14, 4:24 PM MDTFlash Flood Warning Considerable damage threatSLCKane111 min
Aug 14, 4:58 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Aug 14, 5:10 PM MDTSpecial Weather StatementSLCWashington35 min
Aug 14, 5:42 PM MDTSpecial Weather StatementSLCWashington33 min
Aug 14, 5:54 PM MDTSpecial Weather StatementSLCWashington36 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.